Foot-hand syndrome, also known as palmar-plantar erythrodysesthesia, is an inflammatory reaction to certain chemotherapy treatments that is visible in the palm of the hands, on the soles of the feet and sometimes in the body’s folds. In this situation, the dosage of chemotherapy weakens the micro-vessels, which also depends on the patient’s tolerance threshold.
The administration of capecitabine (XelodaMD), 5-Fluorouracil (5FU), doxorubicin (continuous infusion), liposomal doxorubicin (CaelyxMD), sunitinib (SutentMD) and sorafenib (NexavarMD) may cause palmar-plantar erythrodysesthesia in some patients. The main symptoms are redness, swelling, tingling, blistering or cracks associated with pain resembling a burning sensation, or extremely dry skin that can peel, limiting and complicating everyday activities.
What are foot-Hand syndrome’s levels of severity?
Although there are several levels of severity, at the first signs of foot-hand syndrome it is important to mention it to healthcare professionals so that it can be very closely monitored in case the chemotherapy treatments causing disabling side effects need to be modified or administered less frequently. Here is an overview of the different symptoms according to their seriousness:
- Level 1: The patient feels numbness, tingling and notices redness and swelling without feeling pain similar to a burning or tightening sensation. In other words, the discomfort does not interfere with daily activities. At this stage, there is a way to relieve it without making major changes to the treatment dosage or prescribing medication.
- Level 2: The patient notices redness and swelling in addition to feeling pain similar to a burning sensation. The symptoms create discomfort affecting daily activities but do not prevent them from being completed. At this stage, it is important to mention it to healthcare professionals.
- Level 3: The patient notices troublesome skin reactions such as flaky skin, ulcerations and blisters. The pain is intense and limits daily activity. At this stage, the healthcare professionals will act differently before continuing the treatments to ensure the doses are appropriate.
- Level 4: The patient notices the same skin reactions as in Level 3, but infection accompanies these symptoms and complications may arise. Hospitalization may be required at this stage.
How do you prevent and provide relief for hand-foot syndrome?
Even though foot-hand syndrome may seem alarming because of the importance of mentioning it at the first sign, it is relevant to share this information, since it is possible to use local care to reduce certain discomforts experienced in daily activities without necessarily changing the treatment (except in more serious cases):
- Moisturize your skin several times per day and immediately after the first treatment. Apply a hypoallergenic, odourless moisturizing cream, balm or oil.
- Avoid contact with corrosive or irritating products by taking preventative measures such as wearing rubber gloves.
- Avoid excessive pressure or friction and wear loose clothing and comfortable shoes. When drying off after a shower or bath, sponge your skin instead of rubbing it.
- Protect your skin from various external aggressors like UV rays or extreme cold, etc. and avoid sunbathing during the treatment as well as during the month following the last cycle.
Emu oil and hand-foot syndrome
An exceptional moisturizer, pure emu oil is a 100% natural product with no side effects which helps reduce the symptoms associated with the first two levels of foot-hand syndrome, which means redness, swelling, burning and tightening sensations. It is hypoallergenic, bacteriostatic (reduces bacteria growth) and anti-inflammatory; it can also be applied as a preventative measure between treatments to help the skin hydrate and regenerate. Using emu oil is risk-free since it is 100% natural. Also, using a very gentle, hypoallergenic, perfume-free moisturizing soap is in order to promote effective care.
External sources, except for the last paragraph:
Centre Hospitalier Affilié Universitaire de Québec, Comité consultatif des pharmaciens professionnels & Action Cancer Ontario, Roche